Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Discrete rough paths and limit theorems

Yanghui Liu and Samy Tindel

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this article, we consider limit theorems for some weighted type random sums (or discrete rough integrals). We introduce a general transfer principle from limit theorems for unweighted sums to limit theorems for weighted sums via rough path techniques. As a by-product, we provide a natural explanation of the various new asymptotic behaviors in contrast with the classical unweighted random sum case. We apply our principle to derive some weighted type Breuer–Major theorems, which generalize previous results to random sums that do not have to be in a finite sum of chaos. In this context, a Breuer–Major type criterion in notion of Hermite rank is obtained. We also consider some applications to realized power variations and to Itô’s formulas in law. In the end, we study the asymptotic behavior of weighted quadratic variations for some multi-dimensional Gaussian processes.


Dans cet article, nous étudions les théorèmes limite pour des sommes aléatoires pondérées (ou intégrales discrètes rugueuses). Nous introduisons un principe de transfert général entre les théorèmes limite pour les sommes non pondérées et pour les sommes pondérées, en utilisant des techniques de chemins rugueux. Comme conséquence, nous proposons une explication naturelle pour la diversité des nouveaux comportements asymptotiques par rapport aux cas des sommes aléatoires non pondérées. Nous appliquons notre principe pour obtenir des théorèmes de type Breuer–Major pondérés, qui généralisent des résultats précédents aux cas de sommes aléatoires qui ne sont pas dans une somme finie de chaos. Dans ce contexte, un critère de type Breuer–Major en termes de rang d’Hermite est obtenu. Nous considérons aussi des applications pour réaliser des variations de puissance et pour les formules d’Itô en loi. A cette fin, nous étudions le comportement asymptotique de variations quadratiques pondérées pour des processus Gaussiens multidimensionnels.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 56, Number 3 (2020), 1730-1774.

Received: 9 August 2018
Revised: 2 July 2019
Accepted: 3 July 2019
First available in Project Euclid: 26 June 2020

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Primary: 60B10: Convergence of probability measures 60G15: Gaussian processes 60G22: Fractional processes, including fractional Brownian motion 60H07: Stochastic calculus of variations and the Malliavin calculus

Discrete rough paths Discrete rough integrals Weighted random sums Limit theorems Breuer–Major theorem


Liu, Yanghui; Tindel, Samy. Discrete rough paths and limit theorems. Ann. Inst. H. Poincaré Probab. Statist. 56 (2020), no. 3, 1730--1774. doi:10.1214/19-AIHP1015.

Export citation


  • [1] D. J. Aldous and G. K. Eagleson. On mixing and stability of limit theorems. Ann. Probab. 6 (2) (1978) 325–331.
  • [2] M. Arcones. Limit theorems for nonlinear functionals of a stationary Gaussian sequence of vectors. Ann. Probab. 22 (4) (1994) 2242–2274.
  • [3] O. Barndorff-Nielsen, J. Corcuera and M. Podolskij. Power variation for Gaussian processes with stationary increments. Stochastic Process. Appl. 119 (2009) 1845–1865.
  • [4] G. Binotto, I. Nourdin and D. Nualart. Weak symmetric integrals with respect to the fractional Brownian motion. Ann. Probab. 46 (4) (2018) 2243–2267.
  • [5] P. Breuer and P. Major. Central limit theorems for nonlinear functionals of Gaussian fields. J. Multivariate Anal. 13 (3) (1983) 425–441.
  • [6] K. Burdzy and J. Swanson. A change of variable formula with Itô correction term. Ann. Probab. 38 (5) (2010) 1817–1869.
  • [7] T. Cass, M. Hairer, C. Litterer and S. Tindel. Smoothness of the density for solutions to Gaussian Rough Differential Equations. Ann. Probab. 43 (1) (2015) 188–239.
  • [8] P. Cheridito and D. Nualart. Stochastic integral of divergence type with respect to fractional Brownian motion with Hurst parameter $H\in (0,\frac{1}{2})$. Ann. Inst. Henri Poincaré Probab. Stat. 41 (6) (2005) 1049–1081.
  • [9] J. M. Corcuera, D. Nualart and M. Podolskij. Asymptotics of weighted random sums. Commun. Appl. Ind. Math. 6 (1) (2014) e486.
  • [10] J. M. Corcuera, D. Nualart and J. Woerner. Power variation of some integral fractional processes. Bernoulli 12 (4) (2006) 713–735.
  • [11] R. Davis and S. Resnick. Limit theory for moving averages of random variables with regularly varying tail probabilities. Ann. Probab. 13 (1) (1985) 179–195.
  • [12] R. L. Dobrushin and P. Major. Non-central limit theorems for nonlinear functionals of Gaussian fields. Z. Wahrsch. Verw. Gebiete 50 (1) (1979) 27–52.
  • [13] A. Ferreiro-Castilla and F. Utzet. Lévy area for Gaussian processes: A double Wiener–Itô integral approach. Statist. Probab. Lett. 81 (9) (2011) 1380–1391.
  • [14] P. K. Friz, B. Gess, A. Gulisashvili and S. Riedel. The Jain–Monrad criterion for rough paths and applications to random Fourier series and non-Markovian Hörmander theory. Ann. Probab. 44 (1) (2016) 684–738.
  • [15] P. K. Friz and M. Hairer. A Course on Rough Paths: With an Introduction to Regularity Structures. Springer, Berlin, 2014.
  • [16] P. K. Friz and N. B. Victoir. Multidimensional Stochastic Processes as Rough Paths: Theory and Applications, 120. Cambridge University Press, Cambridge, 2010.
  • [17] M. Gradinaru and I. Nourdin. Milstein’s type schemes for fractional SDEs. Ann. Inst. Henri Poincaré Probab. Stat. 45 (4) (2009) 1085–1098.
  • [18] M. Gradinaru, I. Nourdin, F. Russo and P. Vallois. $m$-order integrals and Itô’s formula for non-semimartingale processes; the case of a fractional Brownian motion with any Hurst index. Ann. Inst. Henri Poincaré Probab. Stat. 41 (2005) 781–806.
  • [19] M. Gradinaru, F. Russo and P. Vallois. Generalized covariations, local time and Stratonovich Itô’s formula for fractional Brownian motion with Hurst index $H\geq \frac{1}{4}$. Ann. Probab. 31 (2001) 1772–1820.
  • [20] M. Gubinelli. Controlling rough paths. J. Funct. Anal. 216 (1) (2004) 86–140.
  • [21] D. Harnett and D. Nualart. Weak convergence of the Stratonovich integral with respect to a class of Gaussian processes. Stochastic Process. Appl. 122 (10) (2012) 3460–3505.
  • [22] D. Harnett and D. Nualart. Central limit theorem for a Stratonovich integral with Malliavin calculus. Ann. Probab. 41 (4) (2013) 2820–2879.
  • [23] D. Harnett and D. Nualart. On Simpson’s rule and fractional Brownian motion with $H=1/10$. J. Theoret. Probab. 28 (4) (2013) 1651–1688.
  • [24] Y. Hu. Analysis on Gaussian Spaces. World Scientific, Hackensack, NJ, 2017.
  • [25] Y. Hu, Y. Liu and D. Nualart. Rate of convergence and asymptotic error distribution of Euler approximation schemes for fractional diffusions. Ann. Appl. Probab. 26 (2) (2016) 1147–1207.
  • [26] J. Jacod and A. Shiryaev. Limit Theorems for Stochastic Processes, 288, 2nd edition. Springer, Berlin, 2002.
  • [27] A. Jakubowski, J. Mémin and G. Pagès. Convergence in law of sequences of stochastic integrals on the Skorokhod space $\mathbf{D}^{1}$. Probab. Theory Related Fields 81 (1) (1989) 111–137.
  • [28] J. Lamperti. Semi-stable stochastic processes. Trans. Amer. Math. Soc. 104 (1962) 62–78.
  • [29] J. León and C. Ludeña. Limits for weighted $p$-variations and likewise functionals of fractional diffusions with drift. Stochastic Process. Appl. 117 (3) (2007) 271–296.
  • [30] Y. Liu and S. Tindel. First-order Euler scheme for SDEs driven by fractional Brownian motions: The rough case. Ann. Appl. Probab. 29 (2) (2019) 758–826.
  • [31] A. Neuenkirch, S. Tindel and J. Unterberger. Discretizing the fractional Lévy area. Stochastic Process. Appl. 120 (2) (2010) 223–254.
  • [32] R. Norvaisa. Weighted power variation of integrals with respect to a Gaussian process. Bernoulli 21 (2) (2015) 1260–1288.
  • [33] I. Nourdin. Asymptotic behavior of some weighted quadratic and cubic variations of the fractional Brownian motion. Ann. Probab. 36 (2008) 2159–2175.
  • [34] I. Nourdin and D. Nualart. Central limit theorems for multiple Skorohod integrals. J. Theoret. Probab. 23 (1) (2010) 39–64.
  • [35] I. Nourdin, D. Nualart and G. Peccati. Quantitative stable limit theorems on the Wiener space. Ann. Probab. 44 (1) (2016) 1–41.
  • [36] I. Nourdin, D. Nualart and C. Tudor. Central and non-central limit theorems for weighted power variations of fractional Brownian motion. Ann. Inst. Henri Poincaré Probab. Stat. 46 (4) (2010) 1055–1079.
  • [37] I. Nourdin and G. Peccati. Normal Approximations with Malliavin Calculus: From Stein’s Method to Universality, 192. Cambridge University Press, Cambridge, 2012.
  • [38] I. Nourdin and A. Réveillac. Asymptotic behavior of weighted quadratic variations of fractional Brownian motion: The critical case $H=1/4$. Ann. Probab. 37 (6) (2008) 2200–2230.
  • [39] I. Nourdin, A. Réveillac and J. Swanson. The weak Stratonovich integral with respect to fractional Brownian motion with Hurst parameter $1/6$. Electron. J. Probab. 15 (70) (2010) 2117–2162.
  • [40] D. Nualart. The Malliavin Calculus and Related Topics, 2nd edition. Springer, Berlin, 2006.
  • [41] M. Rosenblatt. A central limit theorem and a strong mixing condition. Proc. Natl. Acad. Sci. USA 42 (1956) 43–47.
  • [42] M. Taqqu. Convergence of integrated processes of arbitrary Hermite rank. Z. Wahrsch. Verw. Gebiete 50 (1979) 53–83.
  • [43] C. A. Tudor. Analysis of Variations for Self-Similar Processes. A Stochastic Calculus Approach. Probability and Its Applications. Springer, Cham, 2013.